Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 90, NWS Aberdeen, SD

June 30, 1997Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 6:28 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1997, 6:28 PM CDT (23:28 UTC)
Expired
Jun 30, 1997, 7:25 PM CDT
In force
57 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 302328 RRA
SVRABR
SDC075-085-010025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT (528 PM MDT) MON JUN 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN JONES COUNTY - CENTRAL SOUTH DAKOTA
  WESTERN LYMAN COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 625 PM MDT (725 PM CDT)
 
* SOME LOCATIONS AFFECTED

DAPER AT 630 PM CDT
VIVIAN AT 650 PM CDT
AND RURAL AREAS IN EASTERN JONES AND WESTERN LYMAN COUNTIES

* AT 519 PM MDT (619 PM CDT)...ABERDEEN DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS IN EASTERN JONES COUNTY.  ONE STORM WAS 23
  MILES SOUTHWEST OF PIERRE OR 8 MILES NORTHEAST OF MURDO. THE
  OTHER STORM WAS 28 MILES SOUTHWEST OFX PIERRE OR 2 MILES SOUTHWEST
  OF DRAPER. THE STORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

GS/WT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:59 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 9:59 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT MON JUN 30 1997

CURRENT PACKAGE ON TRACK...BUT WvLL CLEAN UP AS LINE OF THUNDESTORMS
MOVES THROUGH. WILL NEED TO LOOK AT HIGH TEMPERATURES FORECAST...AND
MAY HAVE TO DROP A BIT DUE TO EXTENSIVE CLOUD COVER FROM THUNDERSTORMS.

.ABR...NONE

HARDING

In the hours before

Special weather statement, Jun 30, 5:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
530 PM CDT MON JUN 30 1997

SDZ045-048-051-010400-
BUFFALO-JONES-LYMAN-
INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON
530 PM CDT MON JUN 30 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT...

THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO
COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE
AND LOWER BRULE.

SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN
NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE
AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK
SHELTER IF THREATENING WEATHER APPROACHES.

BANN
Special weather statement, Jun 30, 5:34 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  ABERDEEN SD
530 PM CDT MON JUN 30 1997

SDZ045-048-051-010400-
BUFFALO-JONES-LYMAN-
INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON
530 PM CDT MON JUN 30 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT...

THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO
COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE
AND LOWER BRULE.

SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN
NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE
AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK
SHELTER IF THREATENING WEATHER APPROACHES.

BANN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:34 PM CDTSevere Thunderstorm WarningABRCorson61 min
Jun 30, 5:58 AM CDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jun 30, 6:29 AM CDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 30, 7:00 AM CDTSevere Thunderstorm WarningABRDewey30 min
Jun 30, 7:10 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jun 30, 7:29 AM CDTSevere Thunderstorm WarningABRDewey, Potter61 min
Jun 30, 8:13 AM CDTSevere Thunderstorm WarningABRSully47 min
Jun 30, 9:08 AM CDTSevere Thunderstorm WarningABRHyde62 min
Jun 30, 9:16 AM CDTSevere Thunderstorm WarningABRHyde54 min
Jun 30, 9:30 AM CDTSevere Thunderstorm WarningABRHand50 min
Jun 30, 6:38 PM CDTSevere Thunderstorm WarningABRHughes, Stanley62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.